Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 18, NWS Grand Rapids, MI

August 18, 20234 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 18, 2023, 2:47 PM EDT for 4 counties in Michigan. It took effect at Aug 19, 2023, 11:00 AM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2023, 2:47 PM EDT (18:47 UTC)
In effect from
Aug 19, 2023, 11:00 AM EDT
Expired
Aug 20, 2023, 8:55 AM EDT
In force
22 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WHUS43 KGRR 181847
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
247 PM EDT Fri Aug 18 2023

MIZ037-043-050-056-190300-
/O.NEW.KGRR.BH.S.0018.230819T1500Z-230820T1000Z/
Mason-Oceana-Muskegon-Ottawa-
247 PM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Grand Haven State Park and Pere Marquette
  State Park in Muskegon will see dangerous currents on the south
  side of south facing piers and breakwaters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
7 follow-up statements
064 
WHUS43 KGRR 190115
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
915 PM EDT Fri Aug 18 2023

MIZ037-043-050-056-190915-
/O.CON.KGRR.BH.S.0018.230819T1500Z-230820T1000Z/
Mason-Oceana-Muskegon-Ottawa-
915 PM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
MORNING THROUGH LATE SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Grand Haven State Park and Pere Marquette
  State Park in Muskegon will see dangerous currents on the south
  side of south facing piers and breakwaters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
824 
WHUS43 KGRR 190753
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
353 AM EDT Sat Aug 19 2023

MIZ037-043-050-056-191600-
/O.CON.KGRR.BH.S.0018.230819T1500Z-230820T1000Z/
Mason-Oceana-Muskegon-Ottawa-
353 AM EDT Sat Aug 19 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM EDT THIS
MORNING THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From 11 AM EDT this morning through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South sides of piers will be vulnerable to
  overtopping and should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
053 
WHUS43 KGRR 191503
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1103 AM EDT Sat Aug 19 2023

MIZ037-043-050-056-192315-
/O.CON.KGRR.BH.S.0018.000000T0000Z-230820T1000Z/
Mason-Oceana-Muskegon-Ottawa-
1103 AM EDT Sat Aug 19 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From 11 AM EDT this morning through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Grand Haven State Park and Pere Marquette 
  Park in Muskegon will see dangerous currents on the south side 
  of south facing piers and breakwaters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
673 
WHUS43 KGRR 191846
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
246 PM EDT Sat Aug 19 2023

MIZ037-043-050-056-200300-
/O.CON.KGRR.BH.S.0018.000000T0000Z-230820T1000Z/
Mason-Oceana-Muskegon-Ottawa-
246 PM EDT Sat Aug 19 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From 11 AM EDT this morning through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Grand Haven State Park and Pere Marquette 
  Park in Muskegon will see dangerous currents on the south side 
  of south facing piers and breakwaters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
458 
WHUS43 KGRR 200235
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1035 PM EDT Sat Aug 19 2023

MIZ037-043-050-056-201000-
/O.CON.KGRR.BH.S.0018.000000T0000Z-230820T1000Z/
Mason-Oceana-Muskegon-Ottawa-
1035 PM EDT Sat Aug 19 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM EDT
SUNDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 6 AM EDT Sunday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Grand Haven State Park and Pere Marquette 
  Park in Muskegon will see dangerous currents on the south side 
  of south facing piers and breakwaters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
437 
WHUS43 KGRR 200734
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
334 AM EDT Sun Aug 20 2023

MIZ050-056-200845-
/O.CAN.KGRR.BH.S.0018.000000T0000Z-230820T1000Z/
Muskegon-Ottawa-
334 AM EDT Sun Aug 20 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves will be less than 3 feet today.

$$

MIZ037-043-201300-
/O.EXT.KGRR.BH.S.0018.000000T0000Z-230820T1300Z/
Mason-Oceana-
334 AM EDT Sun Aug 20 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South sides of piers will be vulnerable to
  overtopping.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
734 
WHUS43 KGRR 201255
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
855 AM EDT Sun Aug 20 2023

MIZ037-043-201400-
/O.CAN.KGRR.BH.S.0018.000000T0000Z-230820T1300Z/
Mason-Oceana-
855 AM EDT Sun Aug 20 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have diminished and the statement is cancelled.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 1:53 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 18, 1:53 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
153 PM EDT Fri Aug 18 2023

LATEST UPDATE...
Aviation

.SHORT TERM...(Today through Saturday)
Issued at 345 AM EDT Fri Aug 18 2023

Skies are mostly clear across the region and we're expecting a
pretty spectacular late summer day across the cwa: highs in the
lower 70s and dewpoints in the 50s resulting in low humidity.

The upper trough that moved across the cwa yesterday is off to the
east and we'll see an upper ridge nose into the Great Lakes. Clear
skies and light winds tonight will send temperatures down to
around 50. Low lying areas will no doubt see some temperatures in
the 40s tonight.

Heat and humidity will begin to build Saturday as the upper ridge
moves overhead and dewpoints climb back into the mid 60s. Smoke
could also be back in the picture. Latest RAP smoke guidance
points toward smoke moving across Wisconsin toward Michigan
Saturday. So, despite mostly clear skies, the sun may be somewhat
dimmed.

.LONG TERM...(Saturday night through Thursday)
Issued at 345 AM EDT Fri Aug 18 2023

The main focus in the long term portion of the forecast continues to
be the heat for the first part of the period, and then when the heat
diminishes and when rain chances increase.

The main message that the models and their respective ensemble
members indicate is that the upper ridge will be dominating over the
area from the Sunday-Tuesday time frame. The upper heights over a
large area of the center portion of the country will be building
resulting from the upper low holding the pattern up over the
Canadian maritimes, and upper energy moving in over the West Coast.

500 mb heights are forecast to increase to as high as 596-598 dam
centered around the late Monday/Tuesday time frame. With the
building heights, 850 mb temperatures are forecast to increase to as
high as +22C or so. These temperatures aloft would normally support
sfc highs above 90F. The caveat to this is that there is decent
agreement that a weak back door cold front will drop through the
area on Sunday. This front is not expected to have really any
fanfare with it. The only effect it will have on the area is it
will keep sfc temps from getting too warm with a NE flow. We do
not expect any rain with the front, as the upper energy with the
jet stays far enough north of the area, and the atmosphere should
be capped with the warm temps aloft.

The upper heights hold into Tuesday before we see heights lower a
bit, and temperatures aloft cool down some. The upper ridge will
amplify a bit and build northward across the upper Plains as upper
energy over the West Coast consolidates a bit as "Hilary" interacts
with the upper trough there to start. This interaction results in
lowering heights over the area. Max temperatures should generally
trend down at that time.

The other effect the lowering heights will have is that rain chances
should increase a little bit. That is because the cap aloft with the
very warm temps will disappear, and short wave energy will be a bit
closer to the area. The best chance looks to be across the north, as
they will be closer to the jet energy. Details with specific rain
chances with regard to timing remain a bit problematic this far
out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 155 PM EDT Fri Aug 18 2023

VFR conditions will prevail at all West Michigan TAF sites
through 18Z Saturday. NW breezes gusting to around 20 kts along
with scattered diurnal CU will both diminish early this evening,
with clear skies and light winds for the rest of the night. A
surface ridge of high pressure will drift overhead tonight and
then east of the area by early Saturday, and as a result winds
will become S/SW early Saturday with some gusts nearing 20 kt
by midday.

Though not included in TAFs at this time, potential exists for
some minor visibility restrictions in smoke. However, model guidance
and upstream obs are not lending a high degree of confidence that
this will occur.

&&

.MARINE...
Issued at 1110 AM EDT Fri Aug 18 2023

The winds and waves have diminished enough to allow the SCA and
BHS to expire. South to southwest winds increase again and waves
will be in the 3 to 5 foot range again by Saturday afternoon north
of Grand Haven, so we will be looking at issuing a new SCA and
BHS this afternoon for Saturday, probably from 15Z Saturday to 10Z
Sunday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SHORT TERM...04
LONG TERM...NJJ
AVIATION...Smith
MARINE...Ostuno
Hazardous weather outlook, Aug 18, 11:06 AM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1106 AM EDT Fri Aug 18 2023

LMZ844>846-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
191515-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Mason-Lake-Osceola-Clare-Oceana-Newaygo-
Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-
Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-
Jackson-
1106 AM EDT Fri Aug 18 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ847>849-191515-
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
1106 AM EDT Fri Aug 18 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves may be hazardous to small craft and swimmers on
Saturday afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:48 PM EDTSmall Craft AdvisoryGRR42 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.